Where this leads

Leaves on a Jewish man

The weather is changing now and the leaves will soon turn red and gold. Its the beginning of the Jewish New Year, Rosh Hashanah and Yom Kippur have passed and Succot and Simchat Torah are upon us.

I pray to G-d for mercy and solace. I am losing myself and trying with all my might to hang on to the remnants of a self that is disappearing. The feeling when I wake is, OH NO! What will I face with an impaired brain today? A brain that is changing everyday. A brain that is dying. I am so alone with this. Each night I prepare a list for the next day, and forget to check what I have to do. Eat. Take medication. Wash, groom, brush teeth and dress. Walk. I write on a list telling myself to walk. I tell myself to write. Each thing is checked off as I get it done. The list gets repeated daily and I find myself copying over the last days dictates as I get less and less accomplished. It’s disheartening. I was never like this. I prided myself in accomplishment and accountability.

Writing is intended to communicate what is happening to me as this disease attacks my brain, makes it shrink and kills nerve cells. Each Alzheimer’s person is different they say, and I see that I am cycling out to a place of such profound aloneness where there is no coming back. Greg O’Brien calls it Pluto. He is a pioneer and tells of how he lives with the disease. Yet the unpredictability of it’s course in each person provides no timeline for when the other shoe will drop. One person can remain in the early stages for many years. Another can go in as little as a year or two.

I have described the progression I’ve experienced as being fast. In a little over two years since the insidious onset of symptoms my short term memory is almost gone. My long term memories intrude now.  There is a mashup of thoughts and actions. Often I find myself with my laptop in my lap, my phone in my hand and the television on. I forget what I am doing and what I am thinking. I am becoming profoundly confused.

The act of writing this blog, is my attempt to create a chronicle of my own experience. My behavior and personality have changed completely and I wonder at my face in the mirror, who I used to know as myself.  I do not recognize myself. I was a capable person. A filmmaker, a teacher, a valued member of my community. Now I struggle to think and do much of anything. The act of getting dressed is a task that I am now proud to complete. I check off the things on the list, with a relish that I am still here able to go through the motions of keeping myself alive.

The anxiety and depression are relentless. I went back to the psychiatrist who prescribed Risperdol, the antipsychotic, which I did not take. He said at the appointment that had I taken it I might still be working. That was the rub. I feared having a stroke as the drug is black box warned against for people with this disease. When he prescribed it he said this may help or make you much worse. This is not a man I would trust when I was well. He is 69 and looks 80. He is the guy who developed the theory of the stages of Alzheimer’s. He gave me another mini mental test and I got 29 out of 30, proclaiming that I did not have dementia. Again the diagnosis from the FDG PET CT and Volumetric MRI were completely ignored. Again he said I have flight of ideas and loosening of association. He said I am bipolar, that I have hypomania. He said if he had a brain scan that it would show hypo-metabolism of his temporal and parietal lobes. The second drug he prescribed is Lamotrigine which is the generic of Lamictal. The possible side effect that is terrifying is a fatal rash that can lead to Steven Johnson’s syndrome. I didn’t take it. This time he prescribed Valproic acid (Depakote), which I have not yet taken. I researched the use of the drug, and saw in a Phase 3 trial that enrolled 313 patients with moderate AD that the drug was used for a two year period and the treatment group had more side effects such as gait disturbance, tremor, diarrhea and weakness. Volumetric MR imaging in study participants found that patients who took valproate had more brain volume loss at one year than did those on placebo, and this finding correlated with indications for faster cognitive decline.

So what do I do? Let me know what you think.

 

 

3 thoughts on “Where this leads

  1. Oh Minna so sorry to hear that you are declining really rapidly-my Grandad is the same-he is relentlessly declining too and he is at the late stage of Alzhiermers-stage 6-there are 7 stages so we don’t know how long he has left. I agree with all the you have said above. So sad your short term memory is almost completely gone-Grandad’s is exactly the same however his is fully gone and his long term memory is quite merky-it must be heart breaking and melandcholy for you and your family-take care

    Liked by 1 person

  2. I think anytime you don’t understand why medications are being prescribed or don’t feel comfortable taking them you have the right to question them. You should feel confident in the meds you take and the reason you take them I don’t think you are confident yet in your diagnosis and until you are you shouldn’t take any medications that you aren’t sure about the purpose of their treatment value, especially when the side effects are so adverse.

    Like

  3. Well I am pretty confident in my diagnosis, and it’s clear I have Alzheimer’s or some variant of a prion disease, like Creutzfeldt Jacob disease. I take a low dose of Rivastigmine, one of the cognitive medications. Not sure if it’s helping or doing harm. It’s the only thing offered by the neurologist. I think so little is known about neurodegenerative disease that the neurologists send us to the psychiatrists because they don’t know what to do with us. The feeding chain of neurologist to psychiatrist is fuel for the pharmaceutical industry. It’s about money and not about helping the person with dementia. It’s all about money. There are no medications for Alzheimer’s. It’s too late by the time the person has the disease, anyway.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s